There have been questions (for years) about the actual number of people who experience adverse side effects from statins. We commonly hear that statins "are well tolerated." It appears not. Regardless, it would be more accurate to say "statins appear to be well tolerated by those who appear to tolerate them" -- but I suspect even that's wrong for reasons I discussed here regarding the Perversion of the Placebo Effect. It got me for years:
The following two pieces of text are instructive regarding my previous assertions that the numbers of people adversely effected are much much much higher than reported. I rest my case:
"In the recent incremental decrease in end points through aggressive lipid lowering (IDEAL) trial,6 which compared usual dose simvastatin with 80 mg atorvastatin, no significant difference was seen on the major end points. However, the number of adverse effects were far higher than in any previous statin trial. Almost 90% of participants in both groups had side effects, and in almost half of them they were recorded as serious. The authors of the IDEAL trial did not comment on this alarming finding except by mentioning that "there was no difference between the groups in the frequency of adverse events that were rated as serious"; neither did they inform readers about the nature of these events.
Complete text here: *http://www.bmj.com/cgi/content/full/332/7553/1330
[Biologist's note: It said "almost 90% of participants IN BOTH GROUPS had side effects." That means 90% of participants who were taking commonly prescribed dosages of Zocor. This also shows that higher dosages are particularly counterproductive -- I consider 40 mg of simvastin to be very high, but is commonly prescribed.]
Here's the other text:
"I have not done anything like a formal study, but I have an opportunity to see many many patients on statins and ask them nosy questions.
I am in private practice with two internists, one of whom is a statin fanatic, even prescribing statins to elderly women with HDLs of 80 and LDLs of 130 or 140. She goes on vacation 3 months of the year and I see her patients in that time, some for routine refills, some for medical problems. When I'm in the mood, I scrounge around asking them for potential statin side effects.
Almost without exception they have minor complains that could certainly be attributed to statins. By minor I mean subtle forgetfullness, vague muscle fatigue at the end of the day, mild disequilibrium; the type of stuff they probably wouldn't have told me about had I not specifically asked. A small minority of these have severe muscle aches and are miserable and dying to stop the drug if only it were "safe."
Many of these patients become my patients because they don't want to have to go back onto the statin again.
Of the hundred or so of my statin-loving coworker's statin-using patients whom I have seen over the past two and one half years since she joined our clinic, I would guess about three or four definitively denied having any symptoms, but I didn't question all one hundred well enough to be sure it was only those few--it could have been lots more. But my general, vague and possibly biased, impression is that it's the exception not the rule for people to deny potential statin caused symptoms began after starting their statins.
Most doctors would be crazy to ask elderly women about dizziness, fatigue, and forgetfulness because of course they're going to be dizzy, tired, and forgetful sometimes, and just by asking, now you've got them worried. Unless you also happen to have a potential solution for their mild complaints (ie "you should stop your Lipitor, Mrs. Pumpernickle) you just don't want to open that can of worms. But it seems to me we have a nation of dizzy, achey, tired older middle aged and elderly men and women who feel better after stopping the drug."
Complete text here: *http://www.bmj.com/cgi/eletters/332/7553/1330#135392